Alert archive / New Mexico / Flash Flood Warnings in 1996

Flash Flood Warning 91, NWS Midland/Odessa, TX

September 11, 1996Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 1996, 5:53 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 1996, 5:53 PM MDT (23:53 UTC)
Expired
Sep 11, 1996, 8:55 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 112354
FFWMAF
NMC015-120255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
553 PM MDT WED SEP 11 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 855 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NEW MEXICO

   ...CENTRAL AND SOUTHERN EDDY COUNTY

HEAVY RAINS FROM SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHERN
EDDY COUNTY. RADAR AND WEATHER SATELLITE HAVE ESTIMATED OVER TWO
INCHES OF RAINS HAS FALLEN OVER SOUTH/CENTRAL EDDY COUNTY...AND JUST
SOUTH OF CARLSBAD. THE AREA OF HEAVY RAINS AS OF 550 PM MDT EXTENDED
FROM JUST EAST OF MENTONE...TO EAST OF CARLSBAD...INTO EASTERN
CHAVES COUNTY. MOVEMENT OF THESE SHOWERS IS TO THE NORTH AT 10 MPH.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES... DIPS... OR LOW WATER CROSSINGS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL
ONE. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. DO NOT DRIVE
AROUND BARRICADES.

RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:08 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 11, 2:08 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
306 PM CDT WED SEP 11 1996

SURFACE ANALYSIS CONTINUES TO INDICATE MOISTURE AXIS EXTENDING NW
ACROSS THE PECOS RIVER VALLEY INTO THE NERN EDDY CO AS UPSLOPE
COMPONENT HAS STRENGTHENED THRU THE DAY. CONVECTION ALREADY UNDERWAY
ACROSS THE MOUNTAINS AND IN SE NM. MOUNTAIN STORMS HAVE BEEN
INCREASING IN COVERAGE AND INTENSITY SINCE AROUND 1 PM. THIS
STRENGTHENING APPEARS TO BE ASSOCIATED VORT LOBE MOVING NE FROM
MEXICO INTO WTX AND UPSLOPE COMPONENT. AFTER COORD WITH LBB A FFA
WILL BE ISSUED FOR BREWSTER, PRESIDIO, JEFF DAVIS AND CULBERSON
COUNTIES DUE TO PRESENCE OF DEEP MOISTURE ACROSS THE MOUNTAINS,
APPROACHING VORT LOBE AND HEAVY RAINS OF LAST NIGHT. SOUTHEAST NEW
MEXICO IS ALSO A CONCERN FOR HEAVY RAIN POTENTIAL. TSTMS WITH HEAVY
RAIN HAVE DEVELOPED W OF JAL IN AN AREA OF ISENTROPIC LIFT. EXPECT
STORM GENERATION TO CONTINUE IN THIS AREA AS NGM INDICATES
ISENTROPIC LIFT TO PERSIST DURING THE NIGHT AS THE MAIN UPPER
FEATURE OVER ERN AZ APPROACHES WTX AND WNM TONIGHT. GRIDDED DATA
TOTAL PRECIP SUGGEST THE MAX RAINFALL WILL BE CENTERED JUST W OF
EDDY CO...NONETHELESS BELIEVE MENTION OF LOCALLY HEAVY RAINFALL IS
WARRANTE|D AND WILL NEED TO BE MONITORED FOR POSSIBLE FFA.

AGREE WITH LBB THAT HI POPS STILL WARRANTED TMRW IN WRN AND SWRN
AREA AS TROPICAL MOISTURE SEE ON WATER VAPOR MOVES N INTO WTX.

CNM 64 50
MAF 63 20
MRF 59 60
P07 70 30

MURDOCH/MEAD

Nearby

Flash Flood Warnings in New Mexico, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.